Thunderstorm Wind, Goshen
- When
- July 17, 4:10 PM MST
- Where
- Goshen County, 6 mi N of Torrington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.157, -104.180
A couple of severe thunderstorms produced strong winds and some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A couple of severe thunderstorms produced strong winds and some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 2:11 PM MST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 311 PM MDT THU JUL 17 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY. SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND INTO THE EVENING AS SHORT-WAVE ENERGY ALOFT MOVES ALONG THE COLORADO AND WYOMING STATE LINE. STRONGEST INSTABILITY WILL BE OVER THE NEBRASKA PANHANDLE...AND MAINLY EAST OF THE FORECAST AREA EVEN THOUGH LOW LEVEL MOISTURE WILL STILL BE ABUNDANT. HOWEVER...THUNDERSTORMS EARLY THIS AFTERNOON HAVE ALREADY BEEN STRONG AND PRODUCING LOCALIZED HEAVY RAINFALL...ACROSS PORTIONS OF THE SOUTHERN NEBRASKA PANHANDLE. INSTABILITY ACROSS THE WEST WILL DECREASE OVERNIGHT AND PRECIPITATION CHANCES WILL DIMINISH THERE...BUT WILL KEEP CHANCES FOR PRECIPITATION IN PLACE OVERNIGHT WITH LOW LEVEL CONVERGENCE AND ABUNDANT LOW LEVEL MOISTURE PRESENT EAST OF THE LARAMIE RANGE. HAVE ALSO ADDED THE MENTION OF PATCHY FOG AND LOW CLOUDS ACROSS MUCH OF THE AREA EAST OF THE LARAMIE RANGE FOR EARLY FRIDAY. ALTHOUGH THE STORM PREDICTION CENTER HAS INCLUDED THE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY...BELIEVE THAT THE SHORT-WAVE ENERGY ALOFT SHOULD ALLOW MOST OF THE SEVERE CONVECTION TO REMAIN OVER NORTHEAST WYOMING. HAVE CONTINUED TO MENTION SCATTERED THUNDERSTORMS IN ALBANY COUNTY AND ALONG AND EAST OF THE LARAMIE RANGE FOR THE LOW LEVEL MOISTURE AND CONVERGENCE PRESENT...WITH LESS SHEAR EXPECTED THAN ACROSS NORTHEAST WYOMING. PRECIPITATION CHANCES WILL MOVE EAST OF THE AREA FRIDAY NIGHT AS MID-LEVEL DRY AIR INCREASES AND THE RIDGE ALONG THE PACIFIC COAST BEGINS TO AMPLIFY. THE UPPER LEVEL RIDGE THEN SHIFTS EAST SATURDAY IN THE WAKE OF A STRONGER UPPER LEVEL SHORT-WAVE ALONG THE CANADIAN BORDER. 700 MB TEMPERATURES INCREASE SIGNIFICANTLY SATURDAY...ALLOWING FOR ASSOCIATED SURFACE WARMING TREND TO TAKE HOLD INTO THE WEEKEND. THIS WILL CREATE AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S FOR MOST LOWER ELEVATION AREAS SATURDAY. MODEL SOUNDINGS INDICATE THE ATMOSPHERE WILL BE EXTREMELY DRY WEST OF THE PERSISTENT SURFACE TROUGH EAST OF THE LARAMIE RANGE...SO WILL JUST LEAVE IN A SLIGHT CHANCE FOR THUNDERSTORMS IN THE NEBRASKA PANHANDLE AND NIOBRARA COUNTY FOR SATURDAY AFTERNOON. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... KEPT A FEW TSTMS AT FAR EASTERN PART OF CWA EARLY SATURDAY EVENING. OTHERWISE... CLEARING WILL OCCUR FROM WEST TO EAST AS SYSTEM OVER NORTHERN PLAINS MOVES ON TO THE EAST. AFTER THIS...UPPER RIDGE WILL BUILD BACK OVER THE ROCKIES FOR SUNDAY AND MONDAY BRINGING WARMER TEMPS AGAIN AND MAINLY DRY CONDITIONS. BOTH GFS AND NAM SHOW A LITTLE MOISTURE RETURNING TO SOUTHERN MOUNTAINS OF WY AND EVEN SOME TO NORTHEAST EDGE OF CWA. FOR NOW...HAVE ADDED A LOW POP FOR TSTMS TO THE MOUNTAINS BOTH DAYS. UPPER RIDGE SHIFTS A BIT TO THE EAST AND FLOW ALOFT BECOMES SW TUE THROUGH THU. UPPER HIGH THAT WAS OVER CO ON SUNDAY MOVES INTO SOUTHERN PLAINS STATES BY MIDWEEK. THIS WILL ALLOW MONSOON MOISTURE TO SPREAD NNE INTO OUR CWA... AND HAVE INCLUDED LOW POPS FOR TSTMS OVER SOUTHERN AND PARTS OF EASTERN CWA TUE THROUGH THU. && .AVIATION... VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND EVENING WITH THE EXCEPTION OF LOCALIZED MVFR NEAR THE STRONGEST THUNDERSTORMS. AREAS OF IFR WILL DEVELOP LATE TONIGHT AS LOW STRATUS CLOUDS AND PATCHY FOG DEVELOP EAST OF THE LARAMIE RANGE. IFR CONDITIONS ARE EXPECTED TO DIMINISH BY AROUND 15Z FRIDAY...WITH LOCALIZED MVFR CONDITIONS AGAIN DEVELOPING NEAR SHOWERS AND THUNDERSTORMS. && .FIRE WEATHER... EXPECT CARBON COUNTY TO EXPERIENCE DECREASING RELATIVE HUMIDITIES AND INCREASING WIND SPEEDS DURING THE AFTERNOON FRIDAY. AT THIS TIME...WIND SPEEDS SHOULD REMAIN BELOW RED FLAG CRITERIA BUT CONDITIONS WILL BECOME MORE FAVORABLE FOR DANGEROUS FIRE GROWTH. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...CARPENTER LONG TERM....JLH
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 1105 AM MDT THU JUL 17 2008 NEZ001>003-019>021-054-055-WYZ059>070-181715- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1105 AM MDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWER AND THUNDERSTORM CHANCES ARE STILL EXPECTED TO INCREASE ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS WILL BE MOST NUMEROUS IN AREAS ALONG AND EAST OF THE LARAMIE RANGE. A FEW OF THE STORMS MAY BECOME SEVERE CONTAINING HAIL...DAMAGING WINDS...AND HEAVY RAIN ACROSS THE SOUTHERN NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LATE DAY THUNDERSTORM CHANCES WILL EXIST EVERYWHERE ON FRIDAY...BUT ONLY FOR THE NEBRASKA PANHANDLE ON SATURDAY. THUNDERSTORMS EAST OF THE LARAMIE RANGE COULD BECOME SEVERE ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER CONDITIONS OBSERVED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1234 PM MDT THU JUL 17 2008 NEZ021-171945- MORRILL- INCLUDING THE CITIES OF...BRIDGEPORT...BAYARD 1234 PM MDT THU JUL 17 2008 ...STRONG THUNDERSTORM OVER NORTHEAST CHEYENNE COUNTY... AT 1230 PM MDT...NATIONAL WEATHER SERVICE WEATHER RADAR INDICATED A STRONG THUNDERSTORM IN NORTHEAST CHEYENNE COUNTY...ABOUT 17 MILES WEST OF OSHKOSH NEBRASKA...MOVING NORTHEAST AT AROUND 10 MPH. THIS STORM WILL PRODUCE HEAVY RAINFALL AS IT MOVES EAST OUT OF CHEYENNE COUNTY THROUGH 100 PM MDT...WITH UP TO AN INCH OF RAINFALL ACCUMULATION EXPECTED. SMALL HAIL AND GUSTY WINDS TO 40 MPH CAN ALSO BE EXPECTED. IF THIS THUNDERSTORM APPROACHES YOUR LOCATION...STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM PASSES. CARPENTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1237 PM MDT THU JUL 17 2008 NEZ021-055-171945- MORRILL-CHEYENNE- INCLUDING THE CITIES OF...BRIDGEPORT...BAYARD...SIDNEY 1237 PM MDT THU JUL 17 2008 ...STRONG THUNDERSTORM OVER NORTHEAST CHEYENNE COUNTY AND SOUTHEAST MORRILL COUNTY... AT 1230 PM MDT...NATIONAL WEATHER SERVICE WEATHER RADAR INDICATED A STRONG THUNDERSTORM IN NORTHEAST CHEYENNE COUNTY...ABOUT 17 MILES WEST OF OSHKOSH NEBRASKA...MOVING NORTHEAST AT AROUND 10 MPH. THIS STORM WILL PRODUCE HEAVY RAINFALL AS IT MOVES NORTHEAST OUT OF CHEYENNE COUNTY THROUGH 100 PM MDT...WITH UP TO AN INCH OF RAINFALL ACCUMULATION EXPECTED. SMALL HAIL AND GUSTY WINDS TO 40 MPH CAN ALSO BE EXPECTED. IF THIS THUNDERSTORM APPROACHES YOUR LOCATION...STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM PASSES. CARPENTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
149 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HEAVY RAIN 13 E DALTON 41.41N 102.72W
07/17/2008 M3.40 INCH CHEYENNE NE TRAINED SPOTTER
IN ONE HOUR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM FLASH FLOOD 13 E DALTON 41.41N 102.72W
07/17/2008 CHEYENNE NE EMERGENCY MNGR
REPORTS OF MANY COUNTY ROADS HAVING WATER FLOWING OVER
THEM IN NORTHEAST CHEYENNE COUNTY.
&&
GRIFFITHThe Cheyenne radar (KCYS), 123 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103791, 103792.